New York, 2007

Hail and Damaging Winds in New York, September 27, 2007

September 27, 2007 · NWS BGM · 9 events in 3 counties and zones

Showers and thunderstorms developed along a cold front that moved across Upstate New York late in the afternoon. Several of the storms produced strong, damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along a cold front that moved across Upstate New York late in the afternoon. Several of the storms produced strong, damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 27, 2:33 PM EST, 57 minutes earlier.

Area forecast discussion, Sep 27, 2:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT THU SEP 27 2007

.SYNOPSIS...
PERIODS OF RAIN AND THUNDERSTORMS WILL BE COMMON OVER THE REGION
FOR MUCH OF TONIGHT AS A COLD FRONT MOVES FROM WESTERN NEW YORK INTO
NEW ENGLAND. A STRONG UPPER LEVEL DISTURBANCE WILL FOLLOW THE
FRONT ON FRIDAY. THIS FEATURE WILL BRING PLENTY OF CLOUDS AND
SCATTERED SHOWERS ALONG WITH COOLER TEMPERATURES TO THE AREA. HIGH
PRESSURE THEN BUILDS OVER THE AREA THIS WEEKEND WITH A MIX OF SUN
AND CLOUDS...AND FALL LIKE TEMPERATURES.

&&

.NEAR TERM /TONIGHT/...
BROAD SYNOPTIC SCALE FORCING WILL SWING INTO THE REGION TONIGHT
AHEAD OF VIGOROUS UPPER TROF AND SURFACE COLD FRONT. LEADING S/WV
MOVING INTO WRN NY THIS AFTERNOON WITH AREA OF STEADIER RAIN AND
EMBEDDED CONVECTION WILL TEND TO HOLD INSTABILITY DOWN OVER THE
WRN ZONES. TO THE EAST...THE ATMOSPHERE HAS BECOME MARGINALLY
UNSTABLE WITH MODERATE UNIDIRECTIONAL FLOW AND MARGINAL SHEAR
VALUES. SPC HAS WATCH BOXED EAST CNTRL NY AND NEPA THROUGH THE
EVENING IN RESPONSE...BUT WE EXPECT ANY TYPE OF SVR WEATHER TO BE
ISOLD IN NATURE AS THERE WILL ONLY BE A BRIEF WINDOW FOR SVR POTNL
DURING THE LATE AFTERNOON HOURS BEFORE PROFILES BECOME MORE TROPICAL
IN NATURE...WITH CONVECTIVE MODE SHIFTING TO HEAVY RAIN TONIGHT.
NAM/GFS SOLUTIONS ARE CLOSE...BUT GFS HAS PERFORMED BETTER AT
HANDLING THE SLOWER AND WEAKER SFC FRONT. WILL CONTINUE WITH SCT-
NMRS SHRA/TSRA ACTIVITY INTO EARLY EVENING...THEN MODEL TIMING
LOOKS TO BRING BEST CHC FOR WIDESPREAD RAIN/THUNDER INTO THE AREA
DURING EVENING...AND GRADUALLY DIMINISHING FROM WEST TO EAST
OVERNIGHT AND EARLY FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
DEEPER MOISTURE PLUME IN THE SOUTHWEST FLOW GETS SHUNTED EAST
FAIRLY EARLY ON FRIDAY WITH -20C 500 MB COLD CORE TROF MOVING
OVERHEAD DURING THE AFTERNOON. THIS SEEMS TO BE A GOOD SET UP FOR
STEEP LOW-MID LVL LAPSE RATES AND BOUNTIFUL STRATOCU CLOUDS WITH
SPOTTY SHOWERS...ESPECIALLY DURING THE AFTERNOON. COULD SEE A
RELATIVE DRY PERIOD LATE MORNING HOURS IN DRY SLOT...THEN GET MORE
OF THOSE SHOWERS DURING THE AFTERNOON. CERTAINLY COOLER TEMPS THAN
LAST FEW DAYS...BUT WITHOUT MUCH DROP TONIGHT...WE SHOULD STILL BE
ABOVE NORMAL IN THE UPPER 60S-LOW 70S.

HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND...BUT AGAIN WITH
THE COLD ADVECTION OVER LAKE ONTARIO CONTINUING INTO SATURDAY IT
WILL TAKE MOST OF THE MORNING AND TO MIX OUT ANY RESIDUAL STRATOCU
CLOUDS OVER UPSTATE NEW YORK...WITH THE BETTER HALF OF THE DAY
DURING THE AFTERNOON. REFRESHING FALL LIKE TEMPERATURES ARE THEN
EXPECTED THROUGH SUNDAY WITH CLEAR SKIES. FOLLOWED MAV/FWC/MET MOS
GUIDANCE BLEND WITH SOME LOCAL ADJUSTMENTS FOR COLDER TEMPS IN THE
VALLEYS ON SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
IN THE UPPER LEVELS AN EASTERN RIDGE AND WESTERN TROF (NEGATIVE
PNA PATTERN) WILL PERSIST THROUGH THE EXTENDED PERIOD. TEMPS WILL
REMAIN ABOVE NORMAL WITH DRY CONDITIONS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
COMPLEX WEATHER SCENARIO DURING NEXT 24 HOURS RESULTING IN A LOW
CONFIDENCE TAF PACKAGE. DIURNAL INSTABILITY WILL INITIATE SCATTERED
CONVECTION THIS AFTERNOON. CONVECTIVE ACTIVITY MORE LIKELY OVER
CENTRAL/SOUTHERN PORTION OF CWA, FOR THESE TERMINALS INCLUDED CB
IN TEMPO SHOWER GROUP. ONCE CELLS DEVELOP AND COVERAGE IS MORE
CERTAIN AMENDMENTS MAY BE NEEDED TO INCLUDE TSRA. THIS EVENING AND
OVERNIGHT, WAVE LIFTING FROM THE OHIO VALLEY WILL PRODUCE
WIDESPREAD RAINFALL WITH MVFR CONDITIONS EXPECTED. IFR CONDITIONS
ARE POSSIBLE LATER TONIGHT BUT NOT INCLUDED IN TAF SO FAR. AFTER
MORNING FOG AND LOW CLOUDS LIFT BY 14Z, CONDITIONS WILL BE MVFR/VFR
WITH CIGS BTW 2500-3500 FT. LIGHT WINDS WILL BECOME NORTHWEST
OVERNIGHT THEN INCREASE TO AROUND 10 KNOTS BY MID MORNING FRIDAY.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY, VFR CONDITIONS EXPECTED OUTSIDE
OF MORNING FOG AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Sep 27, 2:49 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT THU SEP 27 2007

NYZ009-036-037-045-046-056-057-062-282000-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-
349 PM EDT THU SEP 27 2007

...SEVERE THUNDERSTORM WATCH 690 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NYZ044-055-282000-
CORTLAND-TIOGA-
349 PM EDT THU SEP 27 2007

...SEVERE THUNDERSTORM WATCH 690 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NYZ015>018-022>025-282000-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-
349 PM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

PAZ038>040-043-044-047-048-072-282000-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
349 PM EDT THU SEP 27 2007

...SEVERE THUNDERSTORM WATCH 691 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Sep 27, 2:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT THU SEP 27 2007

NYZ057-272015-
DELAWARE NY-
319 PM EDT THU SEP 27 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 8 MILES SOUTH OF ANDES...AND
  MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOLF HOLLOW AND DUNRAVEN AT 330 PM EDT...
  ANDES AT 335 PM EDT...
  MARGARETVILLE AT 340 PM EDT...
  NEW KINGSTON AND BOVINA CENTER AT 350 PM EDT...
  ROXBURY AT 405 PM EDT...
  HOBART AT 410 PM EDT...
  STAMFORD AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

IF ON OR NEAR PEPACTON RESERVOIR...SEEK SHELTER NOW. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

PB

The radar

The Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Chenango

When
September 27, 3:30 PM EST
Where
Chenango County, German
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -75.850

Nickel sized hail and high winds were reported in the town of German.

Thunderstorm Wind, Chenango

When
September 27, 3:45 PM EST
Where
Chenango County, Mc Donough
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.500, -75.770

Several trees were knocked down.

Hail, Chenango

When
September 27, 4:17 PM EST
Where
Chenango County, Norwich
Measured
0.75 in hail
Reported by
Public
Coordinates
42.530, -75.520

A severe thunderstorm produced penny size hail in Norwich.

Thunderstorm Wind, Otsego

When
September 27, 5:02 PM EST
Where
Otsego County, Edmeston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.700, -75.230

Six trees were blown down on houses.

Thunderstorm Wind, Otsego

When
September 27, 5:10 PM EST
Where
Otsego County, Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.720, -75.130

High winds caused structural damage.

Thunderstorm Wind, Otsego

When
September 27, 5:20 PM EST
Where
Otsego County, 1.23 mi SW of Richfield Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.840, -74.990

High winds caused significant damage to camps on Canadarago Lake.

Hail, Chemung

When
September 27, 5:43 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
0.75 in hail
Reported by
Public
Coordinates
42.090, -76.810

Hail, Chemung

When
September 27, 5:53 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
0.88 in hail
Reported by
Public
Coordinates
42.090, -76.810

Hail, Chemung

When
September 27, 5:55 PM EST
Where
Chemung County, 0.51 mi W of Millport
Measured
1.25 in hail
Reported by
Public
Coordinates
42.270, -76.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59932, 59937, 59933, 59938, 59939, 59940, 59934, 59935, 59936.